Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 10, 2018, 8:40 PM EDT for Morris County, New Jersey. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 8:40 PM EDT (00:40 UTC)
- Expired
- May 10, 2018, 9:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Philadelphia/Mount Holly
County Morris County, NJ
The radar
The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:45 PM EDT | HAIL 0.25 | Morristown, NJ | PHOTO OF PEA SIZED HAIL IN MORRISTOWN. TIME APPROXIMATED BY RADAR. |
| May 10, 8:54 PM EDT | HAIL 0.5 | Madison, NJ | PHOTO OF HAIL ABOUT HALF AN INCH IN DIAMETER FROM MADISON. TIME APPROXIMATED BY RADAR. |
| May 10, 8:59 PM EDT | HAIL 0.75 | Chatham, NJ | HAIL SLIGHTLY LARGER THAN PENNIES IN CHATHAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WWUS81 KPHI 110040
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
840 PM EDT THU MAY 10 2018
NJZ008-010-110115-
Morris-Somerset-
840 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS AND
NORTHEASTERN SOMERSET COUNTIES...
At 840 PM EDT, a strong thunderstorm was located near Morristown,
moving east at 20 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Morristown, Madison, Florham Park, East Hanover, Chatham, Mendham,
Peapack And Gladstone, Far Hills, Millington, Basking Ridge and
Bernardsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7441 4065 7441
4065 7446 4070 7466 4081 7460 4082 7434
TIME...MOT...LOC 0040Z 282DEG 20KT 4076 7452
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 10, 7:51 PM EDT, 49 minutes earlier.
Area forecast discussion, May 10, 7:51 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 751 PM EDT Thu May 10 2018 .SYNOPSIS... A cold front will cross the region this evening and then stall over the Mid-Atlantic a bit to our south on Friday. The front will oscillate over the region during the weekend with a slight shift to the north on Saturday and then back to the south on Sunday. Several waves of low pressure are expected to move across the front during this timeframe. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Low pressure over southern Quebec continues to track east, and a cold front extending out from the low is just to the west of western NY/PA, and cuts through the northern Ohio Valley and into the southern Great Lakes. Another cold front lies out ahead of it, and is moving through northern and central NY, and through central PA. Convection fired up ahead of the first cold front, and one wave moved through the southern Poconos, and is moving through northern NJ. Another area is moving through the Delaware Valley. Although the severe threat is limited, there are numerous lightning strikes with these storms, as well as heavy rain, small hail, and 30-40 mph wind gusts, so caution must be observed, even though the thunderstorms are not quite reaching severe levels. Going through this evening, with loss of diurnal heating, the airmass should stabilize somewhat, and thunderstorms should begin to diminish between 8pm-9pm. The secondary cold front moves through the area overnight, resulting in a northwesterly wind shift. Low temperatures by daybreak will generally be in the 55-60 degree range, except about 4-8 degrees cooler in the higher elevations of the southern Poconos. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The primary cold front will move well south and east of our area in the morning while a trailing surface trough lingers near the coast. The weather will be conducive for outdoor activities with periods of sunshine, a light breeze around 10 mph, and highs in the 70s (60s for the high elevations I-80 north and at the shore). && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Through this extended period, a more-or-less zonal flow pattern at mid-levels will persist across the Great Lakes and into the Northeast. Most synoptic-scale forcing associated with short waves and jet streaks should remain will to our north over Canada. There will be a persistent east-west frontal zone across the mid-Atlantic region which is expected to shift north or south at times this weekend and into next week. This low level pattern will result in at least a chance for rain much of the time as well as larger than usual temperature contrasts from north to south. For Saturday a wave of low pressure is forecast to move across the PA/NJ and then offshore for Sunday. The front should lift north into NJ/PA and of the wave and then sink south again on Sunday. Much of the area will see very warm and humid conditions on Saturday with showers and thunderstorms likely. North NJ and adjacent PA could be considerably cooler, depending on how far north the front can move. Sunday will be much cooler with mostly cloudy skies and an east wind off the Atlantic. With the E-W front in place and PWATs of 1.5 inches or better, there is some potential for excessive rain and flooding, especially if t-storm training develops. Going into next week, Monday should have relatively low chance PoPs and near normal temps with weak high pressure over the area and the frontal boundary slightly to our south. The front is expected to shift gradually north through mid-week resulting in slowly increasing temps and moisture and along with a better chance of afternoon showers and thunderstorms by Wednesday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through around 02Z...Brief MVFR/IFR restrictions (mainly VSBY in heavy downpours) and locally strong gusts in excess of 40 kt are possible with passing thunderstorms. Otherwise, VFR. S-SW winds 10 kt or less outside of convection. Overnight (02Z-12Z)...VFR. Potential for sub-VFR VSBY in fog at KMIV/KACY after midnight. LGT/VRB winds. Friday...VFR. NW winds 5-10 kt. However, winds may shift out of the S-SE in ACY later in the afternoon if a sea-breeze front is able to progress that far inland (moderate confidence on that happening). Outlook... Saturday and Saturday night: Periods of sub-VFR conditions likely in showers and thunderstorms. South winds may gust to 20 kts during the day. Confidence moderate, except low on sub-VFR timing. Sunday and Sunday night: Periods of sub-VFR conditions likely with low clouds and showers. Northeast winds generally less than 10 kts. Confidence moderate, except low on sub-VFR timing. Monday and Tuesday: VFR conditions expected with light winds. Confidence moderate. && .MARINE... Through tonight...SCA cancelled for lower DE Bay, but remains up until midnight for the coastal ocean waters. Seas are forecast to build to 5-6 ft in response to the strengthening wind field, then subside overnight as winds weaken and shift out of the W and then NW. Friday...Winds and seas below SCA criteria. Outlook... Saturday and Saturday night: Winds and seas may reach small craft advisory criteria from mid-morning Saturday into Saturday evening as stronger southerly winds develop. Winds and waves may be locally higher in scattered thunderstorms. Sunday: Sub-advisory conditions with scattered showers and NE winds. Monday through Tuesday: Continued sub-advisory conditions with a few showers possible on Tuesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455. && Synopsis...Davis Near Term...Klein/MPS Short Term...Klein Long Term...AMC Aviation...AMC/Klein/MPS Marine...AMC/Klein/MPS
Hazardous weather outlook, May 10, 4:23 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 423 PM EDT Thu May 10 2018 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021- PAZ054-055-060>062-070-071-101>106-112030- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-Carbon- Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 423 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Scattered thunderstorms are anticipated later this afternoon and evening. A few of these storms may become severe with the potential to produce damaging winds and possibly large hail. The greatest risk for severe thunderstorms will be from 5 PM to 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of showers and storms are expected this weekend through next week. There is at least some potential for locally heavy rainfall and flooding during this period. However, considerable uncertainty remains. Stay tuned to the latest forecasts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ013-014-020-022>027-112030- Delaware Beaches-Western Monmouth-Eastern Monmouth-Ocean-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 423 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of showers and storms are expected this weekend through next week. There is at least some potential for locally heavy rainfall and flooding during this period. However, considerable uncertainty remains. Stay tuned to the latest forecasts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-112030- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 423 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The potential for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 10, 7:26 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT THU MAY 10 2018
NJZ001-007-008-PAZ055-062-110015-
Morris-Sussex-Warren-Monroe-Northampton-
726 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...SOUTHERN
SUSSEX...WARREN...SOUTHEASTERN MONROE AND NORTHEASTERN NORTHAMPTON
COUNTIES...
At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Lake to near Hamburg to
Branchville to near Echo Lake to Bangor. Movement was east at 45 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, East Stroudsburg, Hackettstown,
Chatham, Boonton, Butler, Wharton, Rockaway, Blairstown, Morris
Plains, Bangor and Mount Arlington.
Heavy rain is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
4103 7442 4100 7430 4097 7428 4090 7427
4091 7433 4086 7432 4079 7437 4075 7436
4073 7438 4086 7533 4103 7514 4116 7483
4114 7471 4123 7442 4123 7441
TIME...MOT...LOC 2326Z 272DEG 37KT 4120 7442 4114 7462 4116 7474 4103
7505 4087 7522
GorseLocal storm report, May 10, 7:40 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL FRANKFORD TWP 41.15N 74.72W
05/10/2018 E0.75 INCH SUSSEX NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1800673
GORSESpecial weather statement, May 10, 7:54 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
754 PM EDT THU MAY 10 2018
PAZ070-101-102-110045-
Delaware-Western Chester-Eastern Chester-
754 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESTER AND
NORTHWESTERN DELAWARE COUNTIES...
At 753 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glenmoore to Parkesburg to near
Quarryville. Movement was east at 30 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
West Chester, Coatesville, Westtown, Downingtown, Kennett Square,
Oxford, Parkesburg, West Grove, Homeville, Cochranville, Cheyney,
Mount Vernon, Marshallton, Radnor Township, Lionville-Marchwood,
Gradyville, Glenmoore, Paoli, Chester Springs and Newtown Square.
Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3987 7599 3994 7598 3995 7600 3999 7597
4012 7581 4008 7540 4006 7539 4007 7536
4003 7533 3989 7548 3984 7558 3982 7568
3974 7578 3981 7603 3983 7604
TIME...MOT...LOC 2353Z 282DEG 24KT 4006 7580 3997 7592 3989 7607
GorseLocal storm report, May 10, 8:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
821 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL BEEMERVILLE 41.21N 74.69W
05/10/2018 E0.25 INCH SUSSEX NJ PUBLIC
PEA SIZE HAIL
&&
EVENT NUMBER PHI1800674
MPSSpecial weather statement, May 10, 8:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
833 PM EDT THU MAY 10 2018
NJZ017-018-022-027-110115-
Camden-Atlantic-Southeastern Burlington-Gloucester-
833 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...
SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN
BURLINGTON COUNTIES...
At 833 PM EDT, a strong thunderstorm was located over Monroe
Township, or 11 miles north of Vineland, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Glassboro, Hammonton, Clayton, Buena, Egg Harbor City, Weymouth,
Franklinville, Wharton State Forest, Williamstown, Elwood-Magnolia,
Batsto, Monroe Township, Folsom and Collings Lakes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3945 7461 3959 7509 3961 7512 3970 7509
3974 7453
TIME...MOT...LOC 0033Z 277DEG 28KT 3963 7501
GorseSpecial weather statement, May 10, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
840 PM EDT THU MAY 10 2018
NJZ008-010-110115-
Morris-Somerset-
840 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS AND
NORTHEASTERN SOMERSET COUNTIES...
At 840 PM EDT, a strong thunderstorm was located near Morristown,
moving east at 20 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Morristown, Madison, Florham Park, East Hanover, Chatham, Mendham,
Peapack And Gladstone, Far Hills, Millington, Basking Ridge and
Bernardsville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7441 4065 7441
4065 7446 4070 7466 4081 7460 4082 7434
TIME...MOT...LOC 0040Z 282DEG 20KT 4076 7452
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:33 PM EDT | Special Weather Statement | PHI | Atlantic | 42 min |
| May 10, 8:58 PM EDT | Special Weather Statement | PHI | Salem | 47 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.